HYPONATREMIA IN EPILEPTIC PATIENTS

Hyponatremia is a problem for many of my patients taking antiseizure and atypical antipsychotic drugs. Fluid restriction during the summer months and an increase in sodium intake are problematic. Removing these drugs from the equation is not feasible. Do you have any suggestions?
—Carole M. Wright, FNP, Schenectady, N.Y.

It is difficult to give broad guidance when specific drugs are not mentioned. For example, carbamazepine (Carbatrol) causes many more side effects (including hyponatremia) than gabapentin (Neurontin). The newest atypical antipsychotics (i.e., clozapine [Clozaril], risperidone [Risperdal], olanzapine [Zyprexa], and quetiapine [Seroquel]) do not commonly cause hyponatremia. Therefore, the biggest problem may be using older anti-epileptic medications, which are, of course, cheaper.
—Julee B. Waldrop, MS, PNP (100-19)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters